Mildly elevated gGT and/or alkaline phosphatase (ALP) (0.5-2.5 times the upper normal limit [UNL] or 19-95 U/L and 60-300 U/L, respectively2) in the presence of normal transaminase levels (<20 U/L) in an asymptomatic patient can indicate chronic liver disease. Signs suggestive of significant liver disease have been reported in many patients with gGT or ALP elevation with good sensitivity (65%) and specificity (83%) for a diagnosis of intrahepatic cholestasis.3 However, because abnormal gGT values are common and often resolve spontaneously, family physicians (FPs) may pay little attention to this finding, thus missing an opportunity for early identification and treatment.
That’s why it’s important to schedule follow-up testing within 6 months for asymptomatic patients with abnormal laboratory findings. Persistent elevation of gGT alone or accompanied by ALP and ALT elevation (ALT >0.5 times the UNL or >18 U/L) is the most common feature of a chronic (>6 months) cholestatic condition.4 (In particular, elevated ALP levels appear to be associated with more aggressive disease and predict risk of liver transplantation or death in patients with primary biliary cholangitis (PBC).5,6 Lowering ALP levels is associated with improved disease outcomes, including transplant-free survival rates.5,7)
Elevated serum aminotransferase levels (aspartate aminotransferase [AST] >0.5 times the UNL or 17.5 U/L; ALT >0.5 times the UNL or >18 U/L) and bilirubin (>1.1 mg/dL), with predominance of the conjugated form (TABLE 18), suggest possible cholestasis. In light of such findings, a clinician’s next step should be to distinguish intrahepatic from extrahepatic conditions. (For a detailed list of the causes of intra- and extrahepatic cholestasis, see TABLES 24 and 3.9)
Patient’s history can provide important clues
A thorough patient history is especially important when cholestasis is suspected. Details about the patient’s occupation, environment, and lifestyle are key, as are the specifics of prescribed or over-the-counter medications and supplements that could be hepatotoxic (TABLE 410). A number of exogenous substances can cause liver injury, and the use of some herbal products (senna, black cohosh, greater celandine, kava) have been linked to hepatitis and cholestasis.11 Ask patients about alcohol use and history of conditions associated with liver disease, such as diabetes, hyperlipidemia, and thyroid disorders.
Continue to: Indicators pointing to cholestasis? It's time for ultrasonography